Skip to main content

Sotalol poisoning associated with asystole

Abstract

Sotalol overdose has special features because this beta-blocker has the potential to lenghten the Q-T interval and to initiate severe arrhythmias such as ventricular tachycardia or fibrillation. We describe the case of a 70-year-old woman who ingested 6.72 g sotalol with suicide attempt. Despite administration of activated charcoal, glucagon, atropine and isoprenaline, two episodes of asystole occurred, requiring cardiopulmonary resuscitation. Further treatment included ventricular pacing and dopamine. The patient recovered without neurologic nor cardiac sequelae.

This is a preview of subscription content, access via your institution.

References

  1. Cruickshank JM, Prichard BNC (1988) Beta-blockers in clinical practice. Churchill Livingstone, Edinburgh London Melbourne New York

    Google Scholar 

  2. Singh SN, Lazin A, Cohen A, Johnson M, Fletcher RD (1991) Sotalol-induced torsades de pointes successfully treated with hemodialysis after failure of conventional therapy. Am Heart J 121:601–602

    Google Scholar 

  3. Neuvonen RJ, Elonen E, Vuorenmaa T, Laakso M (1981) Prolonged Q-T interval and severe tachyarrhythmias, common features of sotalol intoxication. Eur J Clin Pharmacol 20:85–89

    Google Scholar 

  4. Fisch C (1988) Electrocardiography and vectorcardiography. In: Braunwald E (ed) Heart disease. Saunders, Philadelphia, pp 180–222

    Google Scholar 

  5. Green SDR, Kendall-Taylor P (1977) Heart block in mianserin hydrochloride overdose. Br Med J 6096:1190

    Google Scholar 

  6. Montagna M, Groppi A (1980) Fatal sotalol poisoning. Arch Toxicol 43:221–226

    Google Scholar 

  7. Perrot D, Bui-Xuan B, Lang J, Bouffard Y, Delafosse B, Faucon G, Motin J (1988) A case of sotalol poisoning with fatal outcome. J Toxicol Clin Toxicol 26:389–396

    Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Adlerfliegel, F., Leeman, M., Demaeyer, P. et al. Sotalol poisoning associated with asystole. Intensive Care Med 19, 57–58 (1993). https://doi.org/10.1007/BF01709280

Download citation

  • Received:

  • Accepted:

  • Issue Date:

  • DOI: https://doi.org/10.1007/BF01709280

Key words

  • Beta-blockers
  • Overdosage
  • Arrhythmias